In Aug 2021 the treatment of paracetamol toxicity within the trust is due to change, for both adults and children. We will start using the SNAP N-acetyl cysteine (NAC) regime 12hrs, and 2 bags, (instead of the traditional 21hr & 3 bag regime)
Ending up in the ED as a result of alcohol and or substance use is NOT normal behaviour
- Children who use alcohol or other substances are hugely vulnerable to sexual exploitation and other forms of abuse.
- The use of alcohol or drugs can be encouraged as part of the grooming process, or as a means of coping with a difficult situation for the young person.
- It is also likely that friends and close acquaintances of the young person are equally vulnerable.
Symptoms of local anaesthetic toxicity
- Circumoral and/or tongue numbness
- Metallic taste
- Visual/Auditory disturbances (blurred vision/tinnitus)
- Cardio-Resp Arrest
Remember – Do basics WELL
Intralipid – in antidote cupboard (Green Majors treatment room)
- Bolus – 1.5ml/kg 20% lipid solution over 1min
- Then start Infusion – 15ml/kg/hr 20% lipid solution
- 5 mins reassess if Cardiac instability/deterioration
- Rpt Bolus 1.5ml/kg over 1min (max 3 boluses inc. initial)
- Increase infusion rate – up to 30ml/kg/hr
- Total Max dose 12ml/kg
Propofol is not a suitable substitute for lipid emulsion
Without Cardio-Resp Arrest
Use conventional therapies to treat:
- Tachyarrhythmia (Lidocaine should not be used as an anti-arrhythmic therapy)
In Cardio-Resp Arrest
- CPR – using standard protocols (Continue CPR throughout treatment with lipid emulsion)
- Manage arrhythmias – using standard protocols
- Consider the use of cardiopulmonary bypass if available
- Recovery from LA-induced cardiac arrest may take >1 h
- Lidocaine should not be used as an anti-arrhythmic therapy
Scombroid poisoning (AKA – Histamine fish poisoning) is apparently more common than we think and accounts for 40% of seafood related illness in the USA according to the CDC. But Scombriod poisoning is missed as its put down to allergy. Read more
So a patient comes to ED after white powder thrown is at them what do you do? Your initial response can help them and everyone in the department!
- Ask them to leave the department
- Going to garage was useful
- Inform Nurse in Charge and Consultant
- Dynamic risk assessment
- Performed by nursing/medical staff while outside
- Return to ED
If you haven’t seen the Initial Operational Response (IOR) training video please watch it.
The patient can then be thoroughly assesses, to identify the substance involved (this may involve witnesses, police info and symptomatology), and treated appropriately.
Police should be informed of the incident for several reasons: 1. Public safety, 2. To collect the evidence and possible find out what it was for you. (if this is not a criminal act Public health England can advise on return/disposal of personal effects)
Inform Manager On-Call of incident as it may disrupt the functioning of ED and can provide support.
Patient symptom-free and substance unknown
In our recent case Public Health England advised
- 4-6hr observation
- Discharge with advice:
- “if developing symptoms to return to the ED via ambulance but the patient must be aware that they must inform 999 of the original exposure.”
- Public Health England (PHE) Advice – Lines
- PDF: PHE – Organophosphate – Inc. signs/symps and management of organophosphate poisoning & chain of evidence form
- Action Card – mobile patients
- NHS England (HAZMAT/CBRN) – inc. national stocks
- Home Offices (2015)
- Disrobing – pg 20
- DRY decontamination – pg 21
- WET decontamination – pg 22
Q: Why are Smurf’s Blue?
A: Methaemoglobin (MetHb) of course!
– MetHb is produced by oxidisation of the Iron in Haemoglobin (Hb) from Fe2+ to Fe3+
– Fe3+ prevents Hb carrying oxygen (thus produces symptoms of hypoxia)
– Often due to chemical ingestion, but may also be genetic
– Treated with Methyl Blue & supportive measures
In the UK approximately 100 people are envenomated by a snake each year.
So what do you need to do if your patient has received a venomous bite from a snake? (not the classic UK cocktail).
- Don’t Cut & Suck!
- Treat what you see
- Call Toxbase
Those suspected of concealing illicit drugs often present near ports and borders however they can present to any ED or be brought in by the police.
Body Packers – Swallow large quantities of well packaged drugs to smuggle them into countries or institutions. These are often well manufactured with a low risk of rupture but the potential for serious toxicity if rupture occurs.
Body Stuffers – Swallow small quantities of poorly packaged illicit substances often at the point of arrest to conceal them. These have a much high risk of package rupture but involve smaller quantities of substances.
Authorisation for an intimate search or radiological investigation must come from an inspector or higher with written consent from the patient.
Intimate searches must be carried out by a police surgeon but require immediately available resuscitation facilities therefore may be conducted in the ED. ED physicians should not handle the drugs at any time.
AXR or low dose CT scanning can be used to detect concealed packages in Body Packers.
Try to obtain a history of what and how much has been concealed
Look for toxidromes suggestive of package leak –
- Cocaine: Tachycardia, hypertension, agitation, diaphoresis, dilated pupils, hyperpyrexia, seizures, chest pain, arrhythmias and paranoia.
- Heroin: pinpoint pupils, respiratory depression, decreased mental state, decreased bowel sounds
- Amphetamines : – Nausea, Vomiting, Dilated Pupils, Tachycardia, Hypertensions, Sweating, Convulsions and the development of non-cardiogenic pulmonary oedema
Body Stuffers should be observed for signs of toxicity for a minimum 6 hours, consider activated Charcoal
Body Packers with positive imaging who are asymptomatic can be discharged back to police custody for monitoring. Bowel preparation such as Cleanprep or movicol can be used.
Toxidromes should be treated as per toxbase guidelines Toxbase
Body Packers with signs of cocaine or amphetamine toxicity or signs of obstruction/ileus require urgent surgical intervention.
Body packers with signs of Heroin toxicity should be treated with Naloxone infusion as per toxbase guidelines
Generally we DON’T admit patients acutely solely for “Detox”
However the following groups should be admitted [taken from trust guide]
- Patients requiring admission for another reason – refer to appropriate specialty (e.g. Head injury going to CDU, or Upper GI bleed going to medicine)
- ALL patients with symptoms / signs of Wernicke’s – medicine
- ALL patients with Delirium Tremens – medicine
- ALL alcohol withdrawal fits if patient to remain abstinent – medicine
- ALL alcohol related seizures with possible other trigger – medicnie
- ALL decompensated alcoholic liver disease – medicine
If admitted to CDU – complete the PAT tool
NHS England, Public Health England and the Health Protection Agency have produced several very useful resources for us to use – BUT First.
- Health Protection Agency Teams – HERE
- West Yorkshire
- In hours: 0113 386 0300
- Out of hours: 114 304 9843
- West Yorkshire
ECOSA (Emergency Coordinated Scientific Advice System) – 0300 3033 493
- UK NPIS – 0344 892 0111
- PHE: CBRNe Guide – covers from initial contact to specific threats
- HPA: New Disease New Threats – images and info to aid identification
- PHE: Suspected Novichock in ED – guide to management
- NHS England: Guide to Major Incident and Mass Casualty – covers most MAJAX issues inc. ballistics, explosive, chemical
- Local: Ram-Gene – External Radioactive Contamination
- PHE: Radiation (internal only) – we have Rotem Ram-Gene